Friday, May 15, 2015

Pills against the ageless ills - Part IV: Who are you?

There have been some really heartbreaking stories about people changing into an entirely different person before loved ones' eyes, one moment they are the person they've known and loved for years, and the next moment, the moment that person was prescribed antidepressants or antipsychotics, he or she completely transformed into someone they didn't recognise. I've heard many such stories and it must be agonising. It's like losing the person you love, and getting someone you don't know who he or she is. All because of an antidepressant or other psychoactive pharmaceutical they've started taking. You could think it's almost devilish to do this to people.

Well, the truth is, it just doesn't happen. I mean, it does happen, but it's so rare that you can basically consider it a non-happening. It's probably the biggest and most prevalent misconception about psychoactive medications. Personality changes are a rare side-effect of some medications. The odds of it happening are astronomical. Yet you find a lot of people who believe that's exactly what's going to happen when you start taking antidepressants or mood stabilisers or anxiolytics or antipsychotics or whatnot. It's basically the first thing most people will tell you if you say to them that you've been prescribed psychoactive meds. "Oh, don't take them, you'll turn into a whole different person. Your whole personality will change." Yeah, right.

The sad fact is that this is another one of those artificially manufactured hysterias that permeate our sensationalist-media dominated life. Basically the same as the story about razorblades in apples at Halloween. Some guy hears about it, someone picks up the story, suddenly everyone believes that's what happens everywhere. It's something so blown out of proportion it's not funny in any way. And there's a sad undercurrent. While the razorblades-in-apples hysteria did nothing but to prevent some candy being eaten by children, the personality-changes-from-medication hysteria actually prevented and still prevents people from getting the help they desperately need. Imagine going around with an excruciatingly painful abscess in your mouth because you were told that the local anesthetics dentists use cause cancer. It's the same going through life with depression, anxiety, psychosis, etc. just because you believe that when you take medication, it will alter your whole being. Don't make people suffer from debilitating illnesses based on ridiculously blown up horror stories.

What is true for almost all psychoactive medications, and this is something I have observed in myself and many other mentally ill people I have met in and outside clinics, is that their effect is actually very subtle. Especially in the case of something like an antidepressant it is something where you hardly actually notice any difference from taking it. Everything is the same as before, except that some things that used to bother you more now bother you a little less. That sometimes when you used to not feel like doing anything you now have a bit more of an impulse to do something. It's not something you really notice unless you actively observe it. And people around you are going to notice even less of it. To them you are just the same you used to be, just a little livelier. You could say the same about anxiolytics, except that instead of livelier you seem a little less timid. Mood stabilisers go the same way, people are not going to really notice a difference except that there seems to be less interpersonal conflict than there used to be.

Antipsychotics? Yeah, that's the big, scary thing. But I've taken them. I've taken a number of them. And I know a good amount of people who have taken a whole selection of them. Being familiar with them, they hardly are the big, scary personality changers they are in popular folklore. There's actually a song by a semi-famous punk/metal band that complained about their friend being turned into a vegetable by promazine. I'm sorry, but that's not what that medication usually does, something must have seriously gone wrong with their friend. But a lot of people pick up on such stories and believe them. In reality, antipsychotics are a tremendous help for people who suffer badly. They're a life-saver, there's no other way of putting it. They alleviate some of the most extreme symptoms you can have up there in your body's most essential organ. Yeah, they have side-effects, but those are nothing like the nonsense stories going around. Akathisia isn't going to turn you into a different person or a vegetable, neither is dyskinesia. They're annoying, but you're the same guy or gal as before, only without those horrible symptoms you suffered from before. It's one hell of a bargain. You'll agree with me if you ever experience symptoms that require antipsychotics.

So yeah, there have been a few cases of psychoactive pharmaceuticals seriously fucking with a person's mind. But compared to the hundreds of millions who take these medications and live far better lives for it, you can see how the hysteria is blown far out of proportion and counterproductive to helping people get better. So if you feel symptoms of depression or anxiety or anything mental illness-related, and your doctor prescribes you medications for it, don't get all worked up over the false image popular nonsense stories have made up around it, there's so little to fear. Very rare side-effects are indeed very rare. The chances of you being affected by one are tinier than tiny. It's far more likely you'll live a much better life with great relief from symptoms that have seriously messed up your life, like it happened for hundreds of millions of people. Don't you think that is the story people should be telling each other?

1 comment:

  1. I've been reading your blog for a while and as someone who suffers or has suffered from somewhat similar issues and also has difficulty putting thoughts into words, it has been a thought-provoking and bizarrely comforting read.

    You're an eloquent writer and I wish you all the best . I mean it.


    ReplyDelete